Late Side Effects including Gambling, Cramps, Mood Swings

A question from a reader:
I HAVE BEEN ON SUBOX FOR OVER 2 YEARS NOW AND I HAVE LOTS OF SIDE EFFECTS. i HAVE A REALLY HARD TIME GETTING UP IN THE MORNING, MOOD SWINGS, DEPRESSION, COMPULSIVE GAMBLING,SWEATING,STOMACH CRAMPS, CONSTIPATION,AND OTHERS. ALSO THE PAST 6 MONTHS OR SO MY CRAVINGS HAVE COME BACK AND THE SUBOX DOES NOT HELP OR MAKE ME FEEL GOOD ANYMORE AT ALL. ANYONE ELSE HAVE SIMILAR EXPERENCES?
My Answer:
In my experience sweats are quite common with Suboxone.  Other things I hear about relatively often include having to get up to urinate in the middle of the night, and mild daytime drowsiness.  Constipation is a problem with all opiates, but Suboxone causes constipation that is particularly severe for some people.  Stomach cramps go with the constipation;  the stretching of bowel causes pain and also people will get bound up and then when they finally do ‘go’ the bowel ‘over-empties’, the empty space fills with gas, and then… we know what happens.
As for the other symptoms it is hard to know for sure whether they are from the Suboxone.  I have seen case reports of compulsive gambling related to opiate use.  And of course, opiates have a number of mood effects– there are reports of opiates inducing mania, and many people get a bit of euphoria from opiate stimulation.  The question with all of these things though is why would Suboxone cause these things as late side effects, since by that time tolerance has developed and the person is not getting any significant ‘opiate effect’.  I’m not saying that they are not related, as I recognize that Suboxone treatment is relatively new and we do not have a great deal of long-term experience with the drug.  But it is hard for me to see how these things would develop, knowing what we know about opiate tolerance and opiate receptor actions.
Compulsive gambling can be a sign of mania, the ‘up’ side of bipolar disorder.  It can also occur in response to medications;  I have seen reports of gambling triggered by parkinson’s meds and by Requip, the med for restless legs.  Both of these categories of meds involve dopamine activity in the brain; Requip for example is an agonist at some dopamine receptors.  Dopamine is involved in the ‘reward cycle’ of addictive behavior and is also an important chemical for normal sex drive.  Wellbutrin (also called Zyban or bupropion) is a dopamine reuptake blocker, similar to drugs like prozac but affecting dopamine rather than serotonin.  Chantix also affects dopamine function, primarily by increasing dopamine function.

As pathological gambling is very similar to other addictions in regard to what is going on in the brain and with one’s personality, an obvious question is whether the Suboxone triggered the gambling or whether you simply changed addictions from one ‘substance’ to another (to gambling).  The trouble getting out of bed and the depression may be due to… depression.
Thank you for sharing your experiences;  I do suggest you consider taking an SSRI (if indicated after a thorough psychiatric evaluation).  You may also want to consider going off Suboxone and going through traditional treatment;  some treatment centers will accept gambling as a primary addiction and treat it using the same step-based treatment as is used for substance dependence.
I also suggest that you post your question on the Suboxone Forum. The site has gotten more traffic over time and you may meet someone with the same experiences.
A broader point is whether a person should stop Suboxone when there are side effects or whether one should ‘learn to live with them’.  Opiate dependence is a horrible disease, causing loss of family, finances, freedom, and often life.  Most treatments of serious illness have significant side effects– chemotherapy as one example.  Sticking with that example, over time the chemo agents have been improved upon many times over, and now they have much fewer side effects than did the earlier agents.  One can only hope that as time passes our pharmaceutical companies will find better and better agents to treat addiction.
SD
http://suboxforum.com
http://suboxonetalkzone.com
http://wisconsinopiates.com
http://fdlpsychiatry.com

About the Rash…

Hi Cindy,
I haven’t been to the other site (suboxforum.com) yet, so I don’t know if anyone has answered.  I have treated over 100 patients and have not yet had a person develop a rash.  That doesn’t mean it can’t happen, but it does suggest to me that it is uncommon.  The rash does not sound typical of drug reactions, which usually start on the face and chest and then spread from there.  The spots– what are they like?  a drug rash usually would have red spots that are small but that can eventually join together to make the whole area look red.  They often itch.  A drug rash would not look like pimples, or bumps with ‘white heads’ (which are from pus)– those are more consistent with impetigo, which is an infection.
Try using google images and search for ‘drug rash’ or ‘allergy’– I haven’t done it yet but I bet you will find pictures of typical allergic drug rashes.  If you do have a rash from suboxone the first thing to do would be to change to subutex.  There is a good possibility that you are actually allergic to naloxone, not buprenorphine.  If you change, I would give it a good month before drawing conclusions, as it sometimes takes a long time for an allergic rash to go away after the stimulus is gone.
If subutex doesn’t help, hopefully you have an understanding doc who is willing to give you methadone for awhile to see if the rash is in fact due to buprenorphine.

Long-Term Effects of Suboxone

A note from a reader with a question about Suboxone:

Suboxone has really worked for me in getting off vicodin.But I have been unable to stop taking Suboxone.It occurred to me recently that this may turn into a lifelong dependency.If so, what are the long-term side effects of Suboxone?

Thanks so much,

My Answer:
Suboxone really is best thought of as a long-term, perhaps life-long medication.Your attachment to pain pills will in all likelihood be life-long as well; most people who stop Suboxone are surprised at the cravings for opiates that they have.I don’t think Suboxone increases the cravings at all, but rather it is just so effective at eliminating them that people forget how attached to opiates they once were.I generally recommend that people stay on Suboxone ‘forever’, or until something better comes around– they are much safer on Suboxone, as it helps them avoid an impulsive relapse that can put them in jail, kill them, etc…
We do not know of many long term effects from Suboxone.Long term opiate use in general can lower testosterone levels in men and cause things from that, like reduced sex drive and I suppose even infertility.I assume that buprenorphine will do the same.There are the other short-term side effects that over time become long-term side effects– dry mouth (which long-term can cause an increase in tooth decay), constipation (which could lead to hemorrhoids, diverticulitis, anal fissures or peri-rectal abscess), sweating (which could lead to… problems dating?). The opiate antagonist naltrexone can cause liver damage, and it is related to naloxone, which is a component of Suboxone– in general the naloxone does not get absorbed, and so the chance of liver damage is likely minimal.It may be a good idea to check a set of labs once per year, though, to check the liver, kidneys, thyroid, and blood cell system, just for safety’s sake.
Probably the worst thing about long-term use is that some docs insist upon keeping everyone on Suboxone in endless therapy.I do not think that therapy is generally required, and I do not think that ‘forced therapy’ is very helpful.But it is hard to find a doc who will treat with Suboxone as they would treat with any other treatment for a chronic condition– that is, to prescribe the medication without placing a number of other requirements on the person.
I hope that answers your questions–
Take care,
J